Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2018, 5:03 PM EDT for Elkhart County, Saint Joseph County, Indiana; Cass County, Michigan. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 5:03 PM EDT (21:03 UTC)
- Expired
- Sep 20, 2018, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:03 PM EDT | TSTM WND GST 60 | 3 E Chain-O-Lakes, IN | |
| Sep 20, 5:08 PM EDT | TSTM WND DMG | 1 Wsw Mishawaka, IN | TREES DOWN AND UPROOTED IN RIVER PARK. |
| Sep 20, 5:08 PM EDT | TSTM WND DMG | 2 W Mishawaka, IN | PART OF TREE DOWN ON HOME 800 BLOCK 27TH STREET. |
| Sep 20, 5:12 PM EDT | TSTM WND DMG | 1 Nne Mishawaka, IN | PART OF TREE DOWN ON FENCE AND VEHICLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS53 KIWX 202103
SVRIWX
INC039-141-MIC027-202145-
/O.NEW.KIWX.SV.W.0085.180920T2103Z-180920T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
503 PM EDT THU SEP 20 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Elkhart County in north central Indiana...
Northeastern St. Joseph County in north central Indiana...
Southwestern Cass County in southwestern Michigan...
* Until 545 PM EDT.
* At 502 PM EDT, a severe thunderstorm was located over Mishawaka,
moving east at 30 mph. At 454 PM, a wind gust of 60 mph was
reported at the South Bend Airport.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire
Park, Simonton Lake, Dunlap, Osceola, Edwardsburg, Roseland, Indian
Village, Adamsville, Juno Lake, Jimtown and Eagle Lake.
This includes Interstate 80 in Indiana between mile markers 73 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4187 8599 4154 8591 4158 8632 4176 8632
4176 8623 4180 8622
TIME...MOT...LOC 2102Z 261DEG 25KT 4168 8620
HAIL...<.75IN
WIND...60MPH
$$
Brown3 follow-up statements
212
WWUS53 KIWX 202122
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
522 PM EDT THU SEP 20 2018
INC039-141-MIC027-202145-
/O.CON.KIWX.SV.W.0085.000000T0000Z-180920T2145Z/
Elkhart IN-St. Joseph IN-Cass MI-
522 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN ELKHART...NORTHEASTERN ST. JOSEPH AND SOUTH CENTRAL
CASS COUNTIES...
At 521 PM EDT, a severe thunderstorm was located over Elkhart, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public. Between 500 and 515 PM EDT, there have been several
reports of trees and branches down in the greater South
Bend area.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elkhart, Mishawaka, Simonton Lake, Dunlap, Granger, Osceola,
Edwardsburg, Jimtown, Adamsville, Juno Lake and Eagle Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4182 8598 4154 8591 4159 8611 4176 8612
4180 8612
TIME...MOT...LOC 2121Z 261DEG 25KT 4170 8602
HAIL...<.75IN
WIND...60MPH
$$
Brown194
WWUS53 KIWX 202130
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
530 PM EDT THU SEP 20 2018
INC141-MIC027-202139-
/O.CAN.KIWX.SV.W.0085.000000T0000Z-180920T2145Z/
St. Joseph IN-Cass MI-
530 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH AND
SOUTH CENTRAL CASS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4154 8591 4158 8606 4176 8606 4176 8596
TIME...MOT...LOC 2129Z 261DEG 25KT 4171 8594
$$
INC039-202145-
/O.CON.KIWX.SV.W.0085.000000T0000Z-180920T2145Z/
Elkhart IN-
530 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN ELKHART COUNTY...
At 529 PM EDT, a severe thunderstorm was located over Elkhart, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Public. Between 500 and 515 PM EDT, there have been several
reports of trees and branches down in the greater South
Bend area.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elkhart, Simonton Lake, Dunlap and Jimtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4154 8591 4158 8606 4176 8606 4176 8596
TIME...MOT...LOC 2129Z 261DEG 25KT 4171 8594
HAIL...<.75IN
WIND...60MPH
$$
Brown434
WWUS53 KIWX 202137
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
537 PM EDT THU SEP 20 2018
INC039-202146-
/O.EXP.KIWX.SV.W.0085.000000T0000Z-180920T2145Z/
Elkhart IN-
537 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELKHART COUNTY
WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana .
LAT...LON 4154 8591 4158 8606 4176 8606 4176 8596
TIME...MOT...LOC 2136Z 261DEG 25KT 4171 8594
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:49 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 20, 3:49 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018
.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018
A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018
Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018
Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018
VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Saturday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 20, 4:44 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 444 PM EDT Thu Sep 20 2018 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211200- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible again Friday with a chance of strong to locally severe storms mainly along and east of a Marion Indiana to Hillsdale Michigan line. Strong gusty winds and small hail may accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 444 PM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. A small craft advisory continues for tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A small craft advisory continues for Friday through Saturday morning. INZ003-MIZ077-211200- La Porte-Berrien- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms will be possible again Friday morning into midday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 3:52 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Northern Indiana 352 PM EDT THU SEP 20 2018 MIZ078-202015- Cass- 352 PM EDT THU SEP 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY... At 352 PM EDT, a strong thunderstorm was located over Edwardsburg, or 7 miles northwest of Simonton Lake, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Cassopolis, Edwardsburg, Union, Vandalia, Dailey, Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell Lake, Diamond Lake, Shavehead Lake and Eagle Lake. && LAT...LON 4176 8584 4176 8612 4189 8613 4195 8586 TIME...MOT...LOC 1952Z 260DEG 15KT 4183 8606 Brown
Local storm report, Sep 20, 4:10 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 SSE SOUTH BEND 41.65N 86.25W
09/20/2018 E0.25 INCH ST. JOSEPH IN BROADCAST MEDIA
&&
MCDSpecial weather statement, Sep 20, 4:39 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 439 PM EDT THU SEP 20 2018 MIZ080-202115- Branch- 439 PM EDT THU SEP 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRANCH COUNTY... At 438 PM EDT, a strong thunderstorm was located over Bronson, or 11 miles east of Sturgis, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Bronson, Batavia, Gilead and Matteson Lake. && LAT...LON 4181 8529 4192 8529 4197 8508 4179 8504 TIME...MOT...LOC 2038Z 263DEG 16KT 4186 8521 Brown
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:10 AM EDT | Small Craft Advisory | IWX | 55 hr | |
| Sep 20, 4:08 PM EDT | Beach Hazards Statement | IWX | 46 hr | |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 28 min |
| Sep 20, 5:40 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange, Saint Joseph | 3 hr |
| Sep 20, 5:43 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
| Sep 20, 5:59 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 21 min |
| Sep 20, 3:52 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| Sep 20, 4:39 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 5:08 PM EDT | Special Weather Statement | IWX | Branch | 37 min |
| Sep 20, 6:24 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 6:45 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.